PGY2 Matthew Ebia presented a case of a 39 year old female with history of HTN, Type 2 DM, Childs B Cirrhosis, chronic methamphetamine use and recent admission for pyelonephritis who presents with bilateral lower extremity rash x 2 days. The patient was recently admitted for pyelonephritis one week prior after presenting with dysuria, flank pain (R>L) and diffuse abdominal pain with urine culture growing E. coli and CT findings with R pyelonephritis and foci concerning for phlegmon formation. She was treated with ceftriaxone and discharged with ciprofloxacin. Two days prior to admission, patient thought she was bit by a spider and then noticed a non-pruritic rash on her L leg beginning in the popliteal fossa that spread to her R leg and up to her lower abdomen associated with burning pain and swelling. She also noticed the rash on her posterior upper arms. ROS positive for subjective fevers and chills. Social history significant for current heavy alcohol use (5-6 beers and hard liquor per day), current tobacco use and meth user. She works in a factor making pinatas and is homeless (lives at a women’s shelter).
Vitals: T 38.3, HR 148, RR 19, BP 148/91, O2 sat 100% on RA
Physical Exam significant for obese female, tachycardic with regular rhythm, normal pulm exam, nontender abdomen and skin with palpable purpura coalescing into large plaques on the b/l LE and inguinal folds and palpable purpura along the posterior b/l UE, +bilateral LE edema.
CBC: WBC 15.8> Hb 10.4/Hct 33 <Plt 341 (MCV 91.1, RDW 14.7%)
Na 135/K 4.7/Cl 99/HCO3 26/BUN 11/Cr 1.05 <Glucose 244
ALP 242>T.protein 7.2/Albumin 2.7/AST 129/ALT 67/Tbili 1.5/Dbili 0.7
Ca 8.3, Mg 1.7, Phos 3.3
Coags: PT 15.7, INR 1.26
Infectious workup started given patient febrile, tachycardic with leukocytosis with the following findings:
- Blood Cx and UCx negative
- UA with trace protein and 100 mg/dL glucose
- SARS-CoV-2 negative, HIV negative
- Lactate 2.8 (normal 0.5 – 2.2)
- CRP and ESR elevated at 79.2 and 92 respectively
- Hepatitis panel negative
- XR b/l Tib/Fib with subcutaneous edema in both legs without evidence of subcutaneous gas or foreign body
D-Dimer: >20, CTPA negative for pulmonary embolism
Utox positive for amphetamines and opiates (norco given in ED for pain control)
Rheum workup started given the palpable purpura:
- IgA 597 (normal <400)
- ANA Negative
- ANCA 1:40
- C3 and C4 within normal limits
- Cryoglobulin screen positive (trace cryoprecipitate detected at 0.3%)
- RF and anti-CCP negative
Skin biopsy: Leukocytoclastic vasculitis with deep dermal involvement
Treatment: Ciprofloxacin was discontinued and patient was started on Vancomycin and Ceftriaxone for concern of sepsis. CTPA done given tachycardia and elevated DDimer, but was negative for PE. The patient developed new diffuse abdominal pain with associated hemoglobin drop and CT A/P done demonstrated a large R subcapsular renal hematoma with tiny cystic areas in the R kidney concerning for non-drainable intraparenchymal micro-abscesses. IR consulted for angiogram which was done but negative for active extravasation. Rash evolved into multiple tense bullae on b/l LE which Derm reassured that bullous changes overlying pre-existing areas of vasculitis in dependent areas is expected in the evolution given inflammation and necrosis of affected areas. Patient was discharged to shelter with 4 week supply of oral cefidinir. 21 days post-discharge, patient returned for follow up. Rash has improved and now with dry, scabbed lesions and hyperpigmentation on b/l LE without purulence or erythema.
- Bullous Henoch Schonlein Purpura (HSP) is a rare cutaneous manifestation of IgA vasculitis and should prompt further investigation for systemic involvement.
- Early recognition of HSP and the identification of a potential trigger are crucial to guide treatment.
- The mainstay of treatment for medication-induced HSP includes supportive care and avoidance of the offending agent.
- The use of systemic immunosuppression is controversial and its use should depend on severity of organ involvement.
Skin rash differential for the Internist: